Alert archive / Ohio / Flash Flood Warnings in 2004

Flash Flood Warning 10, NWS Charleston, WV

May 27, 2004Gallia County, Ohio

NWS Charleston, WV issued this flash flood warning at May 27, 2004, 11:54 PM EDT for Gallia County, Ohio. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 2004, 11:54 PM EDT (03:54 UTC)
Expired
May 28, 2004, 4:00 AM EDT
In force
4 hr
Issued by
NWS Charleston, WV
Area
Whole counties

County Gallia County, OH

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2004-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 290 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2004-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 197 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
290 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1105 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
197 m²/s²
0-3 km storm-relative helicity
353 m²/s²
Significant tornado parameter
0.5
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRLX 280358
FFWRLX
OHC053-280800-


FLASH FLOOD WARNING 
NATIONAL WEATHER SERVICE CHARLESTON WV
1154 PM EDT THU MAY 27 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON CONTINUING THE FLASH 
FLOOD WARNING FOR GALLIA COUNTY IN SOUTHEAST OHIO...

* UNTIL 400 AM EDT...

* AT 1149 PM EDT...FLOODING IS OCCURRING IN THE NORTHERN THIRD OF 
THE COUNTY.


--CALL TO ACTION-- BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER
TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH
FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE
FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER
BEGINS RISING.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 27, 7:39 PM EDT, 4 hours 15 minutes earlier.

Area forecast discussion, May 27, 7:39 PM EDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
739 PM EDT THU MAY 27 2004

.UPDATE FOR AVIATION AND DISCUSSION...

.DISCUSSION...

430 PM EDT THU MAY 27 2004

ZONES REISSUED 6 PM FOR WW313

TONIGHT THROUGH SATURDAY NIGHT...

WORKED OVER STABLE ATMOSPHERE HAS THUS FAR PRECLUDED CONVECTION FROM
GETTING GOING.  ATMOSPHERE HAS RECOVERED SOMEWHAT UPSTREAM WITH
CONVECTION BEGINNING TO FIRE TO THE WEST.

SEVERAL WEAK SHORT WAVES AND SURFACE BOUNDARIES WILL MOVE THROUGH
THE AREA OVERNIGHT.  STILL BELIEVE SOME LATE DAY AND EVENING
CONVECTION WILL GET GOING AND CHANCE CHANCE POPS FOR THIS.  SEVERE
POTENTIAL APPEARS TO BE LIMITED DUE TO LACK OF SUFFICIENT LAPSE
RATES.

MODELS DO INSIST ON REPEAT PERFORMANCE OF LAST NIGHT WITH COMPLEX
AFFECTING MOSTLY SOUTHERN COUNTIES OUT AHEAD OF COLD FRONT DROPPING
DOWN FROM THE NORTH.  COMPLEX LAST NIGHT TURNED RIGHT...ITS HEAVIEST
PRECIPITATION MISSING CWA.  DO NOT SEE WHY SAME THING SHOULD NOT
HAPPEN TONIGHT...ESPECIALLY WITH DEEP LAYER FLOW STARTING TO VEER
WITH APPROACH OF FRONT.  MODELS HOWEVER INSIST ON TRACKING SYSTEM
STRAIGHT EAST.

ROLLED WITH CAT POPS THOUGH NOT AS FAR NORTH AS MOS GUIDANCE.
OTHERWISE NO MAJOR DEVIATIONS FROM MOS THIS PERIOD.

ALL MODELS NOW CONCUR FRONT MOVES COMPLETELY THROUGH AREA BY FRIDAY
NIGHT AND THIS IS REFLECTED IN THE NEW PACKAGE.

SUNDAY THROUGH THURSDAY...

BIGGEST CHANGE IS TO MONDAY TIME FRAME...INCREASING POPS ACROSS OHIO
ZONES QUICKER THAT PREVIOUS FORECAST ISSUANCE.  MAY NEED TO GO
HIGHER POP WISE AS WE MOVE CLOSER TO THAT TIME PERIOD...AND GET A
BETTER HANDLE ON THE PASSAGE OF THE COLD FRONT MONDAY AFTERNOON.
GFS TREND HAS BEEN TO QUICKEN UP THIS PASSAGE...BUT HAVE HESITATED
SLIGHTLY WITH THE GRIDS...KEEPING WITH A CONSENSUS OF THE REMAINDER
OF THE MODELS.

WENT WITH AN OPTIMISTICALLY DRY FORECAST FOR WEDNESDAY ON...WITH
ONLY SLIGHT CHANCE POPS MENTIONED ACROSS THE SOUTH AND MTN REGIONS
LATE THURSDAY.  ZONAL FLOW ALOFT TAKES HOLD OVER OUR CWA...WITH MOST
OF THE PRECIP REMAINING TO THE NORTH.

TRM/KF

&&

.PREVIOUS DISCUSSION...

1159 AM EDT THU MAY 27 2004

UPDATING TO REMOVE MORNING LIKELY WORDING.  THIS LEAVES CHANCE
EVERYWHERE FOR THE BALANCE OF THE DAY.  ATMOSPHERE IS WORKED OVER
FROM OVERNIGHT CONVECTION WITH SURFACE HEATING LIMITED BY CLOUDS AT
THIS TIME.  THIS SUPPORTS ONGOING FORECAST...WHICH HOLDS OFF ON
LIKELY POPS UNTIL TONIGHT.

LAST OF THE MORNING THUNDERSTORMS HAVE ALL BUT DISSIPATED AND CLOUDS
ARE BEGINNING TO BREAK UP.  BELIEVE THIS WILL CONTINUE...ALLOWING
FOR TEMPERATURES TO RECOVER SOMEWHAT THIS AFTERNOON.  HAVE RAISED
HIGHS A BIT...MAINLY SOUTHWEST ZONES...WHERE SUN HAS ALREADY COME
OUT.

TRM

&&

.AVIATION...

739 PM EDT THU MAY 27 2004

280000 TO 290000

...SEVERE THUNDERSTORM IN VICINITY OF PKB AT THIS TIME...

SEVERE WEATHER WILL MOVE PRIMARILY ACROSS NORTHERN WV THIS EVENING.
SEVERE WILL MOVE OUT OF PKB FIRST HOUR OF FORECAST CYCLE BUT MAY
AFFECT CKB.  THUNDERSTORMS MAY WEAKEN BELOW SEVERE LEVELS BEFORE
REACHING EKN.

THUNDERSTORMS WILL BECOME MORE WIDESPREAD EVEN ACROSS SOUTHERN WEST
VIRGINIA OVERNIGHT.

THE COLD FRONT SHOULD PUSH SOUTHWARD THROUGH THE REGION FRIDAY.  THE
HEAVIEST OF THE PRECIPITATION MAY QUIT PRIOR TO THE FRONTAL
PASSAGE...BUT IFR CONDITIONS IN LOW CLOUDS AND FOG LIKELY NEAR THE
FRONT FRIDAY MORNING.

CONDITIONS SHOULD BEGIN TO IMPROVE NORTH TO SOUTH DURING THE MIDDAY
AND AFTERNOON HOURS FRIDAY...AS THE FRONT PUSHES SOUTH AND COOLER
AND DRIER AIR FILTERS IN FROM THE NORTH.

LIGHT AND VARIABLE FLOW OTHERWISE OVERNIGHT.  LIGHT WEST TO
NORTHWEST FLOW WILL FOLLOW THE FRONT...ACTUALLY PRECEDING IT IN SOME
CASES...FRIDAY MORNING.

FRONTAL PASSAGE IS CODED UP AS 12Z FOR PKB AND CKB...14Z FOR
HTS...15Z FOR CRW AND EKN...AND 17Z FOR BKW.  NORTHWEST FLOW FRIDAY
AFTERNOON.

CONTINUE NIL AMD ON HTS TAF DUE TO OCCASIONAL MALFUNCTION IN
VISIBILITY SENSOR.

TRM

&&

.HYDROLOGY...

430 PM EDT WED MAY 26 2004

CONTINUED EXISTING FLOOD WATCH.  STILL CONCERNED EVENING ACTIVITY
AFFECTS MAINLY COUNTIES NORTH OF WATCH WHILE MCS ACTIVITY TONIGHT
TAKES A SIMILAR TRACK AS LAST NIGHT...WHICH IS MAINLY JUST SOUTHWEST
OF CWA.  BUT THIS IS ONE TOO MANY BULLETS TO DODGE IN THIS PATTERN
TO ENTERTAIN ANY NOTION OF DISCONTINUING THE WATCH AT THIS
TIME...ESPECIALLY HAVING ROLLED WITH CAT POPS SOUTHERN COUNTIES.

ANY THUNDERSTORM CAN QUICKLY CAUSE MINOR OR USUAL LOW LYING OR POOR
DRAINAGE FLOODING...BUT IT WILL TAKE A MORE PERSISTENT.. WIDESPREAD
COMPLEX OR TRAINING OR REPEATED ACTIVITY IN AREAS HIT HARDEST
ALREADY THIS WEEK TO CAUSE MORE WIDESPREAD PROBLEMS.  BELIEVE ALL OF
THESE POSSIBILITIES REMAIN ON THE TABLE UNTIL THE FRONT MOVES
THROUGH...IN ABOUT 18 HOURS SO BELIEVE IT PRUDENT TO LEAVE FLOOD
WATCH UP UNTIL ABOUT THEN (IT DOES EXPIRE AT 6 AM FRIDAY AND THIS
MAY STILL WORK OUT/CAN BE LOOKED AT ON MID WATCH TONIGHT).

TRM

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH UNTIL 6 AM FRIDAY FOR ZONES
     WVZ005>008...WVZ013>016...WVZ024>027...WVZ033>037.
VA...FLOOD WATCH UNTIL 6 AM FRIDAY FOR ZONES VAZ003>004.
KY...FLOOD WATCH UNTIL 6 AM FRIDAY FOR ZONES
     KYZ101>103...KYZ105.
OH...FLOOD WATCH UNTIL 6 AM FRIDAY FOR ZONES
     OHZ083...OHZ086>087.
Hazardous weather outlook, May 27, 5:30 AM EDT, 18 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED DATE
NATIONAL WEATHER SERVICE CHARLESTON WV
530 AM EDT THU MAY 27 2004

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-280930-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL
WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE
WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON
OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN
WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS
WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH
WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON
OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV
530 AM EDT THU MAY 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

THUNDERSTORMS WILL STILL BE CAPABLE OF PRODUCING HEAVY RAINFALL
TODAY AND TONIGHT.  WITH THE GROUND ALREADY SATURATED...FLOODING OF
SMALL STREAMS AND CREEKS...AS WELL AS ROADS AND URBAN
AREAS...REMAINS A POSSIBILITY.  THE THREAT IS GREATEST ACROSS
CENTRAL AND SOUTHERN WEST VIRGINIA...NORTHEAST KENTUCKY...AND
SOUTHWEST VIRGINIA.

* FLOOD WATCH................SEE WGUS61 KRLX - FFARLX FOR DETAILS *

.DAYS TWO THROUGH SEVEN...

LOCALIZED FLOODING PROBLEMS WILL REMAIN A POSSIBILITY UNTIL A
FRONTAL BOUNDARY IS ABLE TO CLEAR THE REGION FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CL

In the hours before

Local storm report, May 27, 9:50 PM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
950 PM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0935 PM     HAIL             SUTTON                  38.67N 80.71W
05/27/2004  0.75 INCH        BRAXTON            WV   PUBLIC

&&

JFD
Local storm report, May 27, 10:08 PM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1008 PM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0955 PM     HAIL             FLATWOODS               38.72N 80.65W
05/27/2004  0.75 INCH        BRAXTON            WV   TRAINED SPOTTER

            LOTS OF TREES DOWN

&&

JFD
Local storm report, May 27, 10:18 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1018 PM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND DMG     4 SSW HACKER VALLEY     38.60N 80.41W
05/27/2004                   WEBSTER            WV   CO-OP OBSERVER

            LARGE LIMBS DOWN ON RT 20 ON HODAM MOUNTAIN

&&

JFD
Local storm report, May 27, 10:47 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1047 PM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1025 PM     HAIL             2 N WEBSTER SPRINGS     38.51N 80.41W
05/27/2004  0.75 INCH        WEBSTER            WV   PUBLIC

1025 PM     BLIZZARD         7 NNW WEBSTER SPRINGS   38.57N 80.46W
05/27/2004                   WEBSTER            WV   PUBLIC

            TREES DOWN IN DIANA

1025 PM     TSTM WND DMG     WEBSTER SPRINGS         38.48N 80.41W
05/27/2004                   WEBSTER            WV   PUBLIC

            LARGE BRANCHES DOWN ON ROAD

1011 PM     FLASH FLOOD      7 SW VINTON             38.91N 82.43W
05/27/2004                   GALLIA             OH   PUBLIC

            STREAMS OVER ROADS AND IN BUILDING AT THURMAN

&&

JFD
Special weather statement, May 27, 11:45 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1145 PM EDT THU MAY 27 2004

OHZ075-076-083>087-WVZ007>011-016>020-028>032-039-040-047-280415-
ATHENS OH-BARBOUR WV-BRAXTON WV-CALHOUN WV-DODDRIDGE WV-GALLIA OH-
GILMER WV-HARRISON WV-JACKSON WV-JACKSON OH-LAWRENCE OH-LEWIS WV-
MASON WV-MEIGS OH-PLEASANTS WV-RANDOLPH WV-RITCHIE WV-ROANE WV-
TAYLOR WV-TYLER WV-UPSHUR WV-VINTON OH-WASHINGTON OH-WIRT WV-WOOD WV-
INCLUDING THE CITIES OF...ATHENS...BUCKHANNON...CLARKSBURG...EDEN...
ELIZABETH...ELKINS...GALLIPOLIS...GLENVILLE...GRAFTON...
GRANTSVILLE...HARRISVILLE...IRONTON...JACKSON...MARIETTA...
MCARTHUR...MIDDLEBOURNE...PARKERSBURG...PHILIPPI...POINT PLEASANT...
POMEROY...RIPLEY...SPENCER...STONEWALL JACKSON LAKE ST...SUTTON...
WEST UNION AND WESTON
1145 PM EDT THU MAY 27 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

THE TORNADO WATCH 318 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES
IN WEST VIRGINIA...
  BARBOUR         BRAXTON         CALHOUN
  DODDRIDGE       GILMER          HARRISON
  JACKSON         KANAWHA         LEWIS           LINCOLN
  MASON           PLEASANTS
  PRESTON         RANDOLPH        RITCHIE
  ROANE           TAYLOR          TYLER
  UPSHUR          WIRT
  WOOD
AND ALL COUNTIES IN SOUTHEASTERN OHIO HAVE BEEN CANCELLED.

ALTHOUGH THE THREAT IS DIMINISHING CONSIDERABLY...THE TORNADO WATCH
REMAINS IN EFFECT FOR
CABELL            CLAY            KANAWHA         POCAHONTAS
PUTNAM            WAYNE           WEBSTER
Special weather statement, May 27, 11:45 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1145 PM EDT THU MAY 27 2004

...CORRECTED FOR KANAWHA COUNTY...

OHZ075-076-083>087-WVZ007>011-016>020-028>032-039-040-047-280415-
ATHENS OH-BARBOUR WV-BRAXTON WV-CALHOUN WV-DODDRIDGE WV-GALLIA OH-
GILMER WV-HARRISON WV-JACKSON WV-JACKSON OH-LAWRENCE OH-LEWIS WV-
MASON WV-MEIGS OH-PLEASANTS WV-RANDOLPH WV-RITCHIE WV-ROANE WV-
TAYLOR WV-TYLER WV-UPSHUR WV-VINTON OH-WASHINGTON OH-WIRT WV-WOOD WV-
INCLUDING THE CITIES OF...ATHENS...BUCKHANNON...CLARKSBURG...EDEN...
ELIZABETH...ELKINS...GALLIPOLIS...GLENVILLE...GRAFTON...
GRANTSVILLE...HARRISVILLE...IRONTON...JACKSON...MARIETTA...
MCARTHUR...MIDDLEBOURNE...PARKERSBURG...PHILIPPI...POINT PLEASANT...
POMEROY...RIPLEY...SPENCER...STONEWALL JACKSON LAKE ST...SUTTON...
WEST UNION AND WESTON
1145 PM EDT THU MAY 27 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

THE TORNADO WATCH 318 HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES
IN WEST VIRGINIA...
  BARBOUR         BRAXTON         CALHOUN
  DODDRIDGE       GILMER          HARRISON
  JACKSON         LEWIS           LINCOLN
  MASON           PLEASANTS
  PRESTON         RANDOLPH        RITCHIE
  ROANE           TAYLOR          TYLER
  UPSHUR          WIRT
  WOOD
AND ALL COUNTIES IN SOUTHEASTERN OHIO HAVE BEEN CANCELED.

ALTHOUGH THE THREAT IS DIMINISHING CONSIDERABLY...THE TORNADO WATCH
REMAINS IN EFFECT FOR
CABELL            CLAY            KANAWHA         POCAHONTAS
PUTNAM            WAYNE           WEBSTER

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 8:06 PM EDTSevere Thunderstorm WarningRLXGallia, Meigs, Vinton39 min
May 27, 8:41 PM EDTFlash Flood WarningRLXGallia3 hr
May 27, 8:46 PM EDTSevere Thunderstorm WarningRLXGallia29 min
May 27, 8:56 PM EDTSevere Thunderstorm WarningRLXJackson, Lawrence34 min
May 27, 9:13 PM EDTSevere Thunderstorm WarningRLXGallia47 min

Nearby

Flash Flood Warnings in Ohio, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.